The Heroin epidemic has claimed the lives of over 15,000 Americans in 2017 alone, a 533% percent increase since 2002. Sadly, due to the ongoing opioid crisis, heroin use and heroin overdoses are now on the rise.

Heroin’s ability to cause overdoses has been amplified by the addition of synthetic opioids such as fentanyl, which is sold in the micrograms and added to heroin to lower costs and increase the effects of the drug.

Recognizing the early signs of a heroin overdose can be the difference between life and death.

Heroin Overdose Symptoms

  • Loss of consciousness
  • Slowed and shallow breathing
  • Inability to speak
  • Vomiting
  • Slow or no pulse
  • Fingernails or lips turn a bluish-purple color
  • Choking sounds or a gurgling noise
  • Lack of responsiveness to outside stimulus like noise

How to Prevent a Heroin Overdose

The first step in responding to a heroin overdose should be calling 911 right away. If you are concerned that a person may be getting too high, it’s important you stay near them and not leave.

While the ideal method of avoiding an overdose involves abstinence from the drug, here are some ways you can help yourself or a loved one prevent a heroin-related overdose:

Avoid mixing heroin with other drugs

Mixing heroin with other substances such as alcohol, cocaine, benzodiazepines, or prescription drugs can drastically increase the chances of overdose. More than half of reported heroin overdoses involved mixing heroin with alcoholic drinks.

Obtain Naloxone if you or a loved one uses heroin

Naloxone is an opioid overdose reversal drug that can be used if signs of overdose occur. It can be useful for those in contact with opioids or have a loved one that uses. With the large increase in the heroin epidemic over the recent years, many are having the reversal drug on hand in case of an accidental overdose.

Seek treatment before an overdose occurs

The best way to prevent an overdose is to seek addiction treatment before one would occur. Heroin is a highly addictive and dangerous drug that can cause severe damage to one’s life. If you or a loved one are seeking addiction treatment, True Recovery can help with all stages of recovery.

Heroin Overdose Statistics

  • More than 70,200 Americans died from drug-related overdoses in 2017, more than 68% of them being from opioid overdose (1)
  • Deaths from heroin went from 1,960 in 1999 to 15,482 in 2017 (1)
  • 45% of those addicted to heroin are also addicted to painkillers, making painkillers seem as it could be a gateway drug to heroin. (2)
  • More than 80% of those using heroin reported they were using a prescription opioid first (1)
  • Opioid overdoses increased 30% from July 2016 through September 2017 in 45 states
  • Fentanyl, a common heroin additive and powerful opioid, caused 4% of all overdose deaths in 2011, and 29% in 2016 (3)

Heroin Addiction Treatment

Heroin addiction is a life or death situation. Seeking addiction help before a heroin overdose occurs is the best way to prevent something tragic. The first step in a heroin free life is entering a certified and accredited detox facility, where users will be monitored by professional staff to ensure a stable withdrawal.

At True Recovery, we focus on more than just your addiction. Our heroin addiction treatment program is designed to help you achieve your recovery goals, regardless of whether it’s your first time in rehab or not.

Our professional and highly trained staff can provide a number of services, including addiction counseling. In addition, we will help you identify and work towards your own personal goals. Fill out our contact form or call today to speak with an admissions counselor for more information on how program can help you recovery from heroin abuse and addiction


Sources:

  1. https://drugabuse.gov
  2. https://drugabuse.com/heroin/overdose/
  3. https://www.cnn.com/2018/12/12/health/drugs-overdose-fentanyl-study/index.html